Tornadoes · United States · Tennessee · 2010

EF2 tornado, Coble to Pinewood, Tennessee, May 2, 2010

From Coble to Pinewood, this EF2 tornado ran 9.2 miles across Hickman County on May 2, 2010, touching down at 5:00 AM CDT and reaching 600 yards wide. It killed nobody and injured 1, and did $600,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 2, 2010
Touchdown
5:00 AM CDT (10:00 UTC)
Lifted
5:12 AM CDT (10:12 UTC)
On the ground
12 minutes
Path length
9.2 miles (14.7 km)
Path width
600 yards (549 m)
Deaths
0
Injuries
1
Property damage
$600,000
Crop damage
$10,000
County
Hickman County
Touchdown point
35.791, -87.698
Lift-off point
35.850, -87.551
Record number
1005020400-01

What the Weather Service recorded

A frontal boundary setup across Western and Middle Tennessee late Friday night (April 30), and remained through the weekend. A persistent southerly flow fed moisture into the area and precipitable water values rose to almost 2 inches, based on data from KOHX upper air soundings. As a series of shortwaves moved through, a band of showers and thunderstorms developed and remained nearly stationary for much of the day on Saturday, May 1st and Sunday, May 2nd, resulting in widespread record flooding across much of Middle Tennessee. Some of these thunderstorms became severe also, resulting in thunderstorm wind damage and seven confirmed tornadoes across Middle Tennessee.

Thousands of hardwood trees were snapped and uprooted along the tornado's 9.15 mile track. Some trees were reduced down to stubs. The tornado was strongest as it crossed highway 50. A brick home suffered considerable structural damage and a woman was injured. Several barns were completely destroyed. The tornado was nearly 1/3 of a mile wide at this point. ||The last evidence of damage was near the intersection of Dodd Hollow and Piney Roads where a few trees were snapped.||Maximum wind speeds in the tornado were estimated to be around 125 mph.

Hundreds of hardwood trees were snapped, several barns were destroyed, and a brick home suffered significant roof damage along the tornado's 3.9 mile track. The last evidence of damage was along Keys Branch Road.||Maximum wind speeds in the tornado were estimated to be around 110 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at May 2, 4:17 AM CDT, 43 minutes earlier.

Area forecast discussion, May 2, 4:17 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
417 AM CDT SUN MAY 2 2010

.DISCUSSION...
ANALYSIS SHOWING SFC WAVE/LOW NOW IN THE MO BOOTHEEL...WITH WARM
FRONT OF SORTS JUST NORTH OF THE KY BORDER AND A COLD FRONT DOWN
INTO EAST TX. CWA REMAINS IN UNSTABLE WARM SECTOR... WITH STRONGER
JET STRUCTURE STILL WEST NEAR MS RIVER. STRONG/SEVERE STORMS CONTINUE
TO DEVELOP AHEAD OF BOUNDARY...BUT HAVE WEAKENED SLIGHTLY AS THEY
MOVE NEAR/OVER THE TN RIVER.

MIDDLE TN EXPECTED TO BE UNDER THE GUN ONCE AGAIN TODAY FOR SEVERE
TSTORMS AS WELL AS ADDITIONALLY FLOODING AS ACTIVITY IN WEST TN
TRANSLATES EAST. MORE FAVORABLE JET STRUCTURE/INSTABILITY WILL
MOVE OVER THE MID-STATE LATER THIS MORNING AND THROUGHOUT THE
DAY...INCREASING THREAT FOR ISOLATED STRONG SUPERCELLS/TORNADOES
AS WELL AS HEAVY RAINFALL. MAX RAINFALL TOTALS ARE NOT EXPECTED TO
BE QUITE AS LARGE AS YESTERDAY BUT MANY RIVERS/LOW LYING LOCATIONS
...ESPECIALLY WEST OF I-65...ARE ALREADY IN OR NEAR FLOOD. WILL
NOT NEED MUCH ADDITIONALLY HEAVY RAIN TO AGGRAVATE CURRENT SITUATION
THUS WILL CONTINUE AREAL FLOOD WARNING THROUGH MOST OF TODAY.

WIDESPREAD DEVELOPMENT WILL CONTINUE AS A COLD FRONT SWEEPS
IN THIS EVENING...BUT THIS FRONT WILL ALSO BEGIN THE PROCESS OF
BRINGING AN END TO THE PCPN. COLD FRONT SHOULD BE ON THE PLATEAU
BY 12Z MONDAY...WHICH WILL END THE THREAT OF MORE HEAVY RAIN/ISO
SEVERE STORMS OVERNIGHT.

A FEW SHOWERS MAY LINGER MONDAY MORNING...ESPECIALLY EAST...BUT THE
DRYING PROCESS WILL BEGIN LATER IN THE DAY. A DRY AND WARMING
TREND WILL THEN ENSUE AND REMAIN INTACT INTO FRIDAY...AT WHICH TIME
A COLD FRONT PASSES BRINGING SCT PCPN BACK THE AREA LATE IN THE
DAY INTO SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      78  63  81  55 / 100  80  40  10
CLARKSVILLE    77  57  80  53 / 100  50  10  10
CROSSVILLE     75  62  79  52 / 100 100  40  10
COLUMBIA       79  64  81  55 / 100  80  40  10
LAWRENCEBURG   78  63  81  54 / 100  90  40  10
WAVERLY        77  59  80  54 / 100  70  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, May 1, 5:33 PM CDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CDT SAT MAY 1 2010

TNZ010-011-031>034-061-063>066-075-077>080-093>095-022245-
CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-MARSHALL-CANNON-
DE KALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
WAYNE-LAWRENCE-GILES-
533 PM CDT SAT MAY 1 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ARE POSSIBLE
TONIGHT...ALONG WITH HEAVY RAINS AND FLOODING.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF MORE SEVERE THUNDERSTORMS AND FLOODING WILL CONTINUE
SUNDAY AND INTO EARLY MONDAY.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS...FLOODING...AND ANY OTHER
SIGNIFICANT WEATHER OCCURRENCES TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005>009-022>030-056>060-062-022245-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-RUTHERFORD-
533 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SIGNIFICANT FLOODING WILL CONTINUE THROUGH THE OVERNIGHT HOURS AS
THUNDERSTORMS CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL. SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE...ALONG WITH ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF MORE SEVERE THUNDERSTORMS AND FLOODING WILL CONTINUE
SUNDAY AND INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS...FLOODING...AND ANY OTHER
SIGNIFICANT WEATHER OCCURRENCES TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

21

In the hours before

Special weather statement, May 2, 2:54 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
254 AM CDT SUN MAY 2 2010

TNZ022>024-020845-
BENTON-HOUSTON-HUMPHREYS-
254 AM CDT SUN MAY 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON AND HUMPHREYS
COUNTIES...

AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF BUENA VISTA...OR 25 MILES
SOUTHWEST OF PARIS...MOVING NORTHEAST AT 40 MPH. A TORNADO WARNING IS
IN EFFECT FOR CARROLL COUNTY IN WEST TENNESSEE. IF YOU LIVE IN BENTON
COUNTY...STAY TUNED FOR A POSSIBLE WARNING.

BOYD
Special weather statement, May 2, 3:51 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
351 AM CDT SUN MAY 2 2010

TNZ056-021000-
PERRY-
351 AM CDT SUN MAY 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY...

AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A POSSIBLE TORNADIC THUNDERSTORM 15 MILES SOUTHWEST OF SARDIS...OR
17 MILES WEST OF SAVANNAH...MOVING NORTHEAST AT 35 MPH. ALTHOUGH THIS
STORM IS STILL AN HOUR AWAY FROM PERRY COUNTY...THERE ARE INDICATIONS
THAT THIS STORM MAY CONTAIN A LONG TRACK TORNADO. IF YOU LIVE IN
PERRY COUNTY...NOW IS THE TIME TO THINK ABOUT WHERE YOU WILL TAKE COVER
SHOULD A TORNADO WARNING BE ISSUED.

BOYD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

10.0 hours before the tornado, 98 km from the path. May 2, 2010.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -200, lifted condensation level 562 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -5 square meters per square second, 0 to 6 km bulk shear 77 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-200 J/kg
Surface CAPE
19 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
77 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

2.0 hours after it, 98 km from the path. May 2, 2010.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1271 joules per kilogram, CIN 0, lifted condensation level 546 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 387 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1271 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
1870 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
551 m²/s²
Significant tornado parameter
4.6
Supercell composite
20.1
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Columbia (MRC), 50 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2010 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of May 2, 2010

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 21:05 AM CDTEF2Fulton, KY12.5600$335,000
May 21:10 AM CDTEF0DeSoto, MS1.1100$10,000
May 21:42 AM CDTEF1Panola, MS0.130$50,000
May 21:47 AM CDTEF0Graves, KY2.440$15,000
May 22:14 AM CDTEF0Crockett, TN0.025$5,000
May 22:20 AM CDTEF2Gibson, TN3.0200$500,000
May 22:48 AM CDTEF3Benton, MS to TN29.688039$1.8 million
May 22:49 AM CDTEF2Christian, KY9.5300$300,000
May 23:04 AM CDTEF0Hopkins, KY0.575$70,000
May 23:20 AM CDTEF0McNairy, TN0.250$15,000
May 23:24 AM CDTEF2McNairy, TN25.788012$7.4 million
May 23:27 AM CDTEF2Lafayette, MS1.4751$250,000
May 24:13 AM CDTEF0Decatur, TN5.7100$110,000
May 24:45 AM CDTEF1Perry, TN6.9250$150,000
May 25:17 AM CDTEF2Hickman, TN3.9250$200,000
May 26:07 AM CDTEF1Davidson, TN3.6300$500,000
May 26:17 AM CDTEF1Sumner, TN5.0400$450,000
May 26:45 AM CDTEF1Hickman, TN2.750$15,000
May 28:35 AM CDTEF0Monroe, KY5.750$5,000
May 24:25 PM EDTEF2Wayne, KY0.3100$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.